Michigan, 2012Winter Storm and Winter Weather in Michigan, November 22 to 24, 2012
November 22 to 24, 2012 · NWS MQT · 13 events in 13 counties and zones
Black Friday turned snow white as a strong cold front moving across Lake Superior produced moderate to heavy lake effect snow showers over portions of west and central Upper Michigan. Strong north to northwest winds gusting from 35 to near 50 mph also created areas of blowing snow and occasional whiteout conditions.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Black Friday turned snow white as a strong cold front moving across Lake Superior produced moderate to heavy lake effect snow showers over portions of west and central Upper Michigan. Strong north to northwest winds gusting from 35 to near 50 mph also created areas of blowing snow and occasional whiteout conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Nov 22, 5:55 PM CST, 2 hours 5 minutes earlier.
Area forecast discussion, Nov 22, 5:55 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
655 PM EST THU NOV 22 2012
.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 452 PM EST THU NOV 22 2012
TRICKY FORECAST FOR TONIGHT AND FRIDAY. A 999MB SFC LOW IS JUST NW
OF ISLE ROYAL...WITH A COLD FRONT EXTENDING SSW TO NEAR ASHLAND WI.
THE MID LEVEL SHORTWAVE IS WELL TO THE W OVER CENTRAL ND. A BAND OF
LIGHT TO MODERATE SNOW HAS DEVELOPED IN AN AREA OF DEFORMATION OVER
CENTRAL MN...WHICH WILL BE MOVING INTO THE WRN CWA LATER THIS
EVENING.
THE 500MB SHORTWAVE TROUGH WILL STRENGTHEN AND CLOSE OFF BY TIME IT
MOVES TO NEAR IWD BY 06Z FRI...FORMING A DEFORMATION BAND ON THE
BACK SIDE OF THE LOW AS IS MOVES ACROSS THE CWA...MOVING TO JUST E
OF THE CWA BY 18Z FRI. HEAVIEST SNOWFALL SHOULD BE NOTED IN UNDER
THE DEFORMATION BAND...ESPECIALLY WHERE LAKE ENHANCEMENT OCCURS DUE
TO 850MB TEMPS FALLING TO -10C BEHIND THE 500MB LOW AND STRONG NW
LOW LEVEL WINDS. 1 INCH PER HOUR SNOWFALL RATES ARE EXPECTED...WITH
POSSIBLY UP TO 2 INCH PER HOUR SNOWFALL RATES...UNDER AND BEHIND THE
DEFORMATION BAND WHEN COMBINED WITH THE LAKE ENHANCEMENT. LITTLE TO
NO PRECIP HAS BEEN OBSERVED ALONG THE FRONT...AND NONE IS EXPECTED
AS IT MOVES ACROSS THE CWA AS THE AIRMASS IS TOO DRY. SEE THE LATEST
WSW PRODUCT FOR SPECIFIC SNOWFALL AMOUNTS...BUT GENERALLY MOST
LAKESHORE AREAS THAT FAVOR NW WINDS SHOULD SEE 6 TO 10 INCHES. MOST
WORRIED ABOUT THE KEWEENAW NOT VERIFYING AS NEW HIGH RES MODEL SHOW
WINDS UNDER THE DEFORMATION BAND MAY BE MORE OUT OF THE N NEAR THE
KEWEENAW DUE TO A SFC TROUGH OVER NRN LAKE SUPERIOR.
ON TOP OF SNOWFALL INTENSITY AND AMOUNTS...WINDS WERE A LARGE FACTOR
IN RAMPING UP MOST HEADLINES TO WINTER STORM WARNINGS AND ISSUANCE.
INCREASED WINDS FROM PREVIOUS SHIFT AS MOST HIGH RES /AND EVEN SOME
OF THE LOWER RES/ MODELS NOW SHOW A ROUGHLY 995MB SFC LOW STICKING
OVER ERN LAKE SUPERIOR AS THE BULK OF THE SFC LOW MOVES INTO ONTARIO
AND SFC RIDGING BEGINS PUSHING IN FROM THE W. THIS CREATES A VERY
TIGHT PRESSURE GRADIENT OVER ERN LAKE SUPERIOR AND ERN UPPER MI.
WINDS IN THESE AREAS WILL BE THE STRONGEST WITH GUSTS OF 45MPH TO
55MPH EXPECTED. INCREASES THE GUSTS CONSIDERABLY OVER THE PREVIOUS
FORECAST /OVER LAND/ DUE TO 45-55KT 900MB WINDS MIXING DOWN IN THE
UNSTABLE AIRMASS. THESE WINDS WILL ALSO CREATE CONSIDERABLE BLOWING
SNOW...ESPECIALLY CLOSE TO LAKE SUPERIOR. THESE WINDS COMBINED WITH
INCREASED POST-THANKSGIVING TRAVEL WERE JUSTIFICATION FOR RAMPING UP
THE HEADLINES.
SEE THE LONG TERM PORTION OF THE AFD FOR WINTER WX CONDITIONS FRI
NIGHT INTO SAT.
.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 452 PM EST THU NOV 22 2012
ONGOING LES ACROSS THE EAST NEAR LAKE SUPERIOR WILL BE THE MAIN
FOCUS IN THE LONG TERM...WITH ANOTHER ROUND OF LIGHT SNOW SATURDAY
NIGHT.
FRIDAY NIGHT THROUGH SATURDAY...SFC LOW PRESSURE WILL BE QUICKLY
EXITING TO THE NE INTO WESTERN QUEBEC BY 00Z SATURDAY. LES WILL BE
ONGOING ACROSS MOST LOCATIONS ALONG LAKE SUPERIOR...ESPECIALLY IN
THE EAST. EXPECTATION IS THE LES ACROSS THE WEST AND CENTRAL WILL
WANE THROUGHOUT THE EVENING AS INVERSION HEIGHTS LOWER TO 3 KFT AND
SUBSTANTIAL DRY AIR ENTERS THE REGION BY 12Z. THE MAIN FOCUS IS THE
POTENTIAL FOR A DOMINANT LES BAND DRIFTING THROUGH WESTERN ALGER/NE
DELTA/FAR WESTERN SCHOOLCRAFT COUNTIES. HIGH RESOLUTION MODELS ARE
CONTINUING TO PICK UP ON THIS DOMINATE BAND...PARTICULARLY THE LOCAL
WRF AND NCEP WRF-ARW. WITH A NNW WIND DIRECTION...ATMOSPHERIC
PRECONDITIONING BY LAKE NIPIGON AND INCREASED CONVERGENCE ALONG THE
TIP OF THE KEWEENAW WILL FOCUS THE BAND INTO FAR WESTERN ALGER
COUNTY. H8 WINDS ARE A LITTLE MORE VEERED TO THE NORTH THAN THE
SURFACE WINDS...SO THE BAND MAY START OFF ALONG EASTERN MARQUETTE
COUNTY LATE FRIDAY BEFORE DRIFTING INTO WESTERN ALGER COUNTY.
INVERSION HEIGHTS ARE ALSO QUITE IMPRESSIVE AT UP TO 9KFT...LEADING
TO LAKE INDUCED CAPE OF 400+ J/KG. THERE IS STILL PLENTY OF CONCERN
THAT THIS BAND COULD DRIFT BACK INTO EASTERN MARQUETTE COUNTY
OVERNIGHT SATURDAY...BUT RATES SHOULD BE DIMINISHING BY THIS POINT
AS THE RIDGE TO THE WEST AND DRIER AIR BUILD ACROSS UPPER MI. SNOW
AMOUNTS FROM 00-12Z SATURDAY ARE FORECAST TO BE 3-6 INCHES...FOCUSED
TO THE SE OF CHATHAM. AMOUNTS MAY END UP BEING HIGHER IF THE BAND
REMAINS ANCHORED IN ONE LOCATION FOR A SIGNIFICANT LENGTH OF TIME
FRIDAY EVENING. HOWEVER...UNCERTAINTY IN HOW MUCH DRIFT THERE WILL
BE WITH THE BAND LED TO LOWER FORECAST AMOUNTS. KEPT THE WINTER
STORM WARNING GOING FOR ALGER AND NORTHERN SCHOOLCRAFT THROUGH
FRIDAY NIGHT. ALSO PUT DELTA AND SOUTHERN SCHOOLCRAFT INTO A WINTER
WX ADVISORY...MAINLY FOR NE DELTA AND WESTERN SCHOOLCRAFT COUNTY.
WINDS WILL CREATE SOME BLOWING SNOW...SO FELT AN ADVISORY WAS
NECESSARY.
RESIDUAL LES WILL STAY ACROSS THE EAST NEAR LAKE SUPERIOR SATURDAY
MORNING BEFORE QUICKLY DISSIPATING AS THE RIDGE MOVES OVERHEAD AND
VERY DRY AIR FILTERS IN.
SATURDAY NIGHT...A CLIPPER SYSTEM ON A SMALL BUT POTENT SHORTWAVE
TROUGH DIGGING SOUTHEASTWARD OUT OF CANADA IS PROGGED TO MOVE ACROSS
NORTHERN ONTARIO...WITH THE SFC LOW JUST NORTH OF LAKE SUPERIOR.
MODELS HAVE TRENDED TO A SLIGHTLY STRONGER UPPER TROUGH...AND
SURFACE LOW. THE GFS/ECMWF ARE IN GOOD AGREEMENT...SO WILL FOLLOW A
BLEND OF THE TWO. DEEPEST MOISTURE OVER NORTHERN UPPER MI AND LAKE
SUPERIOR IS COLLOCATED WITH THE LEFT EXIT OF A 120 KT UPPER JET AND
DECENT UPPER LEVEL PV ANOMALY. AIR IS FAIRLY DRY AHEAD OF THE
SYSTEM...SO THOUGH MODELS ARE PUTTING OUT 0.1-0.2 INCHES OF STORM
TOTAL QPF SATURDAY NIGHT...AMOUNTS REACHING THE SFC WILL LIKELY BE
AROUND HALF OF THAT. OVERALL...CAN EXPECT TO SEE AROUND 1-2 INCHES
OF SNOW NORTH AND EAST...TO A DUSTING SOUTH AND WEST.
SUNDAY THROUGH MONDAY NIGHT...ON SUNDAY MORNING...THERE WILL BE A
SHORT BREAK FROM PRECIP AS SUBSIDENCE BEHIND THE MID-LEVEL TROUGH
PASSES OVER THE REGION. THEN...CAA WILL BRING IN -12 TO -14C H8 AIR
OVER LAKE SUPERIOR BY SUNDAY AFTERNOON...AND PRODUCE SOME LES
SHOWERS FOR LOCATIONS PRONE TO LES FROM WNW FLOW. IT REMAINS TO BE
SEEN HOW LAKE WATER TEMPERATURES WILL RESPOND TO STRONG WINDS/LARGE
WAVES OVER THE NEXT 36 HOURS...SO SFC-H8 DELTA-T WILL LIKELY NOT BE
THE CURRENT 20C. HOWEVER...A STRONG INVERSION AROUND 5KFT WILL LIMIT
MIXING ABOVE THAT LEVEL...EVEN IF LAKE TEMPS WERE TO STAY WARMER.
THE INVERSION BRIEFLY POPS UP TO 7KFT FOR A FEW HOURS LATE SUNDAY
AFTERNOON...BUT COMES BACK DOWN TO 5KFT BY EARLY EVENING.
EXPECT LES SHOWERS TO CONTINUE FOR THE WEST AND FAR EAST NEAR LAKE
SUPERIOR THROUGH AT LEAST MONDAY MORNING. THEN...A SHARP RIDGE
MOVING IN FROM THE NORTHERN PLAINS WILL BEGIN TO LOWER INVERSION
HEIGHTS ACROSS THE WEST BY MONDAY AFTERNOON.
AS FOR THE EAST...CHANCES ARE STARTING TO INCREASE THAT A DOMINANT
LES BAND MAY DEVELOP FROM CONVERGENCE OFF THE TIP OF THE KEWEENAW
AND IMPACT PORTIONS OF FAR EASTERN ALGER AND NORTHERN LUCE COUNTIES.
MANY POSITIVE FACTORS ARE THERE...INCLUDING SUSTAINED WNW FLOW FROM
00Z MON THROUGH 00Z TUE...SUFFICIENT UPSTREAM LOW-LEVEL
MOISTURE...AND INVERSION HEIGHTS AOA 5KFT. WOULD NOT BE SURPRISED TO
SEE SEVERAL INCHES OF SNOW LATE SUNDAY NIGHT INTO TUESDAY
AFTERNOON...ESPECIALLY IF THE BAND CAN MAKE IT ONSHORE FOR AN
EXTENDED PERIOD OF TIME.
TUESDAY THROUGH WEDNESDAY...INCONSISTENT MODEL DEVELOPMENT OF A
STRONG LOW PRESSURE AROUND THE OHIO VALLEY LEADS TO A HIGHLY
UNCERTAIN FORECAST ON TUESDAY. BEST IDEA IS THAT THE LOW WILL TRACK
NO FARTHER NORTH THAN NW OHIO...SO ANY SNOW CHANCES WOULD BE
LIMITED TO JUST THE SE CWA. USED CONSENSUS OF MODELS FOR THIS
SYSTEM. LES LOOK LIKELY TUESDAY NIGHT INTO WEDNESDAY BEHIND THIS
SYSTEM AS COLDER AIR IS PULLED DOWN FROM CANADA.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 654 PM EST THU NOV 22 2012
LOW PRES PASSING ACROSS THE UPPER GREAT LAKES WILL SWING A PAIR OF
COLD FRONTS ACROSS UPPER MI...INITIATING LAKE ENHANCED SNOW. AT
KIWD/KCMX...CONDITIONS WILL QUICKLY FALL TO IFR MID TO LATE EVENING
AS SNOW BEGINS. A PERIOD OF LIFR APPEARS LIKELY OVERNIGHT/FRI
MORNING IN ASSOCIATION WITH PASSAGE OF SECOND COLD FRONT. COULD BE
SOME PERIODS WHERE CONDITIONS FALL BLO LANDING MINIMUMS. SOME
IMPROVEMENT TO IFR IS EXPECTED AT KCMX AND MVFR AT KIWD FRI AFTN. AT
KSAW...VFR CONDITIONS SHOULD FALL TO MVFR THIS EVENING AS LOWER
CLOUDS ARRIVE WITH PASSAGE OF FIRST COLD FRONT. IT MAY NOT BE UNTIL
LATE EVENING/OVERNIGHT BEFORE SNOW BEGINS AT KSAW. IFR CONDITIONS
SHOULD SET IN AT KSAW FRI MORNING AS WINDS VEER SUFFICIENTLY TO
BRING HEAVIER LAKE EFFECT SNOW. AT ALL 3 SITES...WINDS WILL LIKELY
GUST AOA 30KT.
&&
.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 452 PM EST THU NOV 22 2012
SOUTH TO SOUTHWEST WINDS OF 25 KNOTS IS EXPECTED TODAY AHEAD OF THE
LOW PRESSURE SYSTEM AND COLD FRONT. WINDS WILL TURN N-NW TONIGHT
BEHIND THE SYSTEM AND RAPIDLY RISE TO STRONG GALES BY FRIDAY
MORNING. SOME INDICATIONS THAT THE EASTERN LAKE MAY SEE SOME GUSTS
TO STORM FORCE ON FRIDAY AS THE LOW DEEPENS AS IT MOVES OVER THE
LAKE AND A SECONDARY TROUGH HANGS BACK ALLOWING FOR A TIGHT PRES
GRADIENT TO REMAIN OVER THE LAKE. THE GALES WILL CONTINUE THROUGH
FRIDAY NIGHT BEFORE DIMINISHING AS HIGH PRES BUILDS ACROSS THE UPPER
LAKES ON SATURDAY. A CLIPPER TYPE SYSTEM WILL MOVE ACROSS THE UPPER
MIDWEST/NORTHERN GREAT LAKES SAT NIGHT/SUNDAY ALLOWING WINDS TO BACK
TO THE S-SW. HOWEVER...WINDS ARE EXPECTED TO STAY BELOW 25 KNOTS
SATURDAY INTO MONDAY.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 PM EST FRIDAY
FOR MIZ001-003-004-084.
WINTER STORM WARNING FROM 4 AM FRIDAY TO 7 AM EST SATURDAY FOR
MIZ006-085.
WINTER STORM WARNING FROM 10 PM EST /9 PM CST/ THIS EVENING TO 6
PM EST /5 PM CST/ FRIDAY FOR MIZ002-009.
WINTER WEATHER ADVISORY FROM 10 AM TO 10 PM EST FRIDAY FOR
MIZ007.
WINTER STORM WARNING FROM 4 AM FRIDAY TO MIDNIGHT EST FRIDAY
NIGHT FOR MIZ005.
WINTER WEATHER ADVISORY FROM 10 AM FRIDAY TO 7 AM EST SATURDAY
FOR MIZ013-014.
WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 5 PM CST
FRIDAY FOR MIZ010.
LAKE SUPERIOR...
GALE WARNING FROM 1 AM FRIDAY TO 1 AM EST SATURDAY FOR
LSZ243>245-248>251-264>267.
GALE WARNING FROM 10 PM EST /9 PM CST/ THIS EVENING TO 7 PM EST
/6 PM CST/ FRIDAY FOR LSZ240>242-263.
LAKE MICHIGAN...
NONE.
&&
SHORT TERM...TITUS
LONG TERM...TK
AVIATION...ROLFSON
MARINE...TITUSHazardous weather outlook, Nov 22, 3:41 PM CST, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
441 PM EST THU NOV 22 2012
MIZ001>007-009-084-085-231300-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
441 PM EST THU NOV 22 2012 /341 PM CST THU NOV 22 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TONIGHT
EXPECT SEVERAL INCHES OF ACCUMULATING SNOW LATE TONIGHT OVER WESTERN
AND NORTH CENTRAL UPPER MICHIGAN...MAINLY NEAR LAKE SUPERIOR. STRONG
NORTHWEST WINDS WILL ALSO CAUSE BLOWING SNOW. SEE THE LATEST WINTER
WEATHER MESSAGE FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SEVERAL INCHES OF ACCUMULATING SNOW ARE EXPECTED FROM FRIDAY INTO
FRIDAY NIGHT FOR AREAS NEAR LAKE SUPERIOR...ESPECIALLY BETWEEN
MARQUETTE AND GRAND MARAIS. STRONG NORTH TO NORTHWEST WILL ALSO
CAUSE AREAS OF BLOWING SNOW. SEE THE LATEST WINTER WEATHER MESSAGE
FOR MORE DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO SEND SNOWFALL REPORTS.
MIZ010>014-231300-
IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
441 PM EST THU NOV 22 2012 /341 PM CST THU NOV 22 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SNOW ACCUMULATION OF A FEW INCHES IS POSSIBLE FRIDAY INTO FRIDAY
NIGHT...ESPECIALLY NEAR THE DELTA AND SCHOOLCRAFT COUNTY BORDER.
LITTLE SNOW IS EXPECTED ACROSS MUCH OF MENOMINEE COUNTY AND SOUTHERN
DICKINSON COUNTY. SOME BLOWING SNOW IS ALSO POSSIBLE FROM GUSTY
NORTHWEST WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO SEND SNOWFALL REPORTS.
LSZ162-240>251-263>267-231300-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
441 PM EST THU NOV 22 2012 /341 PM CST THU NOV 22 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TONIGHT
WEST TO NORTHWEST GALES TO 45 KNOTS ARE EXPECTED TONIGHT. SEE THE
LATEST MARINE WEATHER STATEMENT AND FORECAST FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NORTHWEST GALES TO 45 KNOTS ARE EXPECTED FRIDAY INTO FRIDAY NIGHT.
STORM FORCE GUSTS UP TO 50 KNOTS ARE POSSIBLE FOR MUCH OF THE EAST
HALF OF LAKE SUPERIOR ON FRIDAY. SEE THE LATEST MARINE WEATHER
STATEMENT AND FORECAST FOR MORE DETAILS.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-231300-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
441 PM EST THU NOV 22 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NORTHWEST GALE FORCE GUSTS TO 35 KNOTS WILL BE POSSIBLE FRIDAY.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
KLUBER
Winter Storm, Gogebic
- When
- November 22, 8:00 PM CST to November 23, 5:00 PM CST
- Where
- Gogebic forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.496, -89.796 (the zone’s center; the record gives no point)
Seven inches of lake effect snow fell in less than 12 hours in Bessemer while over six inches fell in Ironwood. Northwest winds gusting over 30 mph at times also caused considerable blowing snow and produced occasional whiteout conditions.
Winter Storm, Ontonagon
- When
- November 22, 10:00 PM EST to November 23, 8:00 AM EST
- Where
- Ontonagon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.778, -89.305 (the zone’s center; the record gives no point)
The observer at Bergland measured nearly ten inches of lake effect snow in less than 12 hours. There was also a report of eight inches of snow in Merriweather in less than 12 hours. Northwest winds gusting over 30 mph also caused considerable blowing of snow and occasional whiteout conditions.
Winter Storm, Northern Houghton
- When
- November 22, 11:00 PM EST to November 23, 11:00 AM EST
- Where
- Northern Houghton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
Snowfall amounts over a 12-hour period included 8.4 inches at Tapiola, 7 inches at Twin Lakes and 6 inches at Redridge. Northwest winds gusting over 40 mph at times also caused considerable blowing snow and produced occasional whiteout conditions.
Winter Storm, Keweenaw
- When
- November 22, 11:00 PM EST to November 23, 2:00 PM EST
- Where
- Keweenaw forecast zone
- Reported by
- Department of Highways
- Coordinates
- 47.283, -88.212 (the zone’s center; the record gives no point)
The Keweenaw County Road Commission and Sheriff's Office measured four to five inches of snow from Phoenix to Mohawk during the event. Northwest winds gusting over 40 mph at times also caused considerable blowing snow and produced occasional whiteout conditions.
Winter Storm, Baraga
- When
- November 22, 11:00 PM EST to November 23, 11:00 AM EST
- Where
- Baraga forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.700, -88.352 (the zone’s center; the record gives no point)
The observer five miles west of Baraga measured six inches of snow during the event. The observer near Herman measured over eight inches of snow over a 30-hour period. Northwest winds gusting to 30 mph at times also caused considerable blowing and drifting of snow.
Winter Storm, Southern Houghton
- When
- November 22, 11:00 PM EST to November 23, 11:00 AM EST
- Where
- Southern Houghton forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
There was an estimated four to six inches of snow along and just south of Highway M-38 based on spotter reports in the approximate vicinity. Northwest winds gusting over 30 mph at times also caused considerable blowing and drifting of snow.
Winter Storm, Marquette
- When
- November 23, 1:00 AM EST to November 24, 7:00 AM EST
- Where
- Marquette forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
The Marquette NWS office in Negaunee Township measured over ten inches of total snow during the event with over seven inches of snow falling in a 12-hour period ending by early afternoon on the 23rd. Winds gusting near 50 mph at times on the 23rd also caused considerable blowing and drifting of snow making holiday travel difficult for Black Friday shoppers. The inclement weather also forced the postponement of the Ishpeming Christmas Parade and tree lightning ceremony.
Winter Weather, Iron
- When
- November 23, 12:00 AM CST to 7:00 AM CST
- Where
- Iron forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.209, -88.530 (the zone’s center; the record gives no point)
The spotter near Amasa measured three inches of snow in the early morning hours of the 23rd.
Winter Storm, Alger
- When
- November 23, 2:00 AM EST to November 24, 7:00 AM EST
- Where
- Alger forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
Eben Junction estimated four to five inches of snow in approximately 12 hours on the 23rd. A spotter near Shingleton estimated nearly one foot of storm total snowfall ending on the morning of the 24th. North to northwest winds gusting near 50 mph at times also caused considerable blowing and drifting of snow along with occasional whiteout conditions.
Winter Storm, Northern Schoolcraft
- When
- November 23, 2:00 AM EST to November 24, 7:00 AM EST
- Where
- Northern Schoolcraft forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
Based on nearby spotter reports an estimated four to six inches of snow fell over portions of northern Schoolcraft County on the 23rd. Northwest winds gusting over 40 mph at times also caused considerable blowing snow and produced occasional whiteout conditions.
Winter Weather, Delta
- When
- November 23, 2:00 AM EST to November 24, 7:00 AM EST
- Where
- Delta forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.792, -86.871 (the zone’s center; the record gives no point)
The observer over northeast Delta County measured five to six inches of storm total snowfall during the event. Northwest winds gusting over 30 mph at times also caused considerable blowing and drifting of snow.
Winter Weather, Southern Schoolcraft
- When
- November 23, 3:00 AM EST to November 24, 7:00 AM EST
- Where
- Southern Schoolcraft forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
The observer near Cooks measured six inches of storm total snowfall. Northwest winds gusting over 30 mph at times also caused considerable blowing and drifting of snow during the event.
Winter Weather, Luce
- When
- November 23, 4:00 AM EST to November 24, 7:00 AM EST
- Where
- Luce forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.368, -85.509 (the zone’s center; the record gives no point)
The observer near Newberry measured 5.5 inches of storm total snowfall. Northwest winds gusting over 30 mph at times also caused considerable blowing snow and produced occasional whiteout conditions.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Texas, November 22, 20122 deaths · $6.0 million · 1 event
- High Surf in Florida, November 22 to 23, 20121 death · 3 injured · 1 event
- Dense Fog in Illinois, November 22, 201216 events
- Dense Fog in Kentucky, November 22, 201210 events
- Dense Fog in Missouri, November 22, 20126 events
- High Wind in Alaska, November 22, 2012$8,000 · 80 kt wind · 5 events
- Heavy Snow in Wisconsin, November 22 to 23, 20124 events
- Dense Fog in Indiana, November 22, 20123 events
- High Surf in Hawaii, November 22, 20123 events
- Heavy Rain in Hawaii, November 22 to 23, 20123 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 415703, 415704, 415714, 415715, 415716, 415717, 415718, 420030, 415721, 415725, 415727, 415728, 415730.